When it comes to taking steroid medication, people seem to be more concerned with minor side effects than major ones.
Researchers from the University of Manchester examined more than 20,000 Twitter posts on prednisone or prednisolone, both commonly prescribed steroid. Those posts indicated people are more worried about the minor side effects associated with the drug, according to a study published in the journal Nature Partner Journals (NPJ) – Digital Medicine.
Researchers used advanced computer software that helped them collect 159,297 tweets mentioning the 2 steroids over the course of 3 years. Of those tweets, approximately 20,000 mentioned possible side effects. The study results found that 8.6% mentioned insomnia, 8.2% mentioned weight gain, 7.8% mentioned nonspecific reactions, such as “I hate the way prednisolone makes me feel,” 7.5% mentioned increased appetite and 4.4% mentioned feeling uneasy.
Although insomnia and weight gain were 2 symptoms popularly mentioned, studies have typically focused on the more serious side effects associated with prednisone, such as hyperglycemia and osteoporosis.
The researchers think that social media platforms such as Twitter can serve as a gateway to learning about possible side effects that people may find problematic.
Alanna McCatty is founder and CEO of McCatty Scholars, an organization that devises and implements financial literacy programs for students to combat the nationwide issue of the loss of educational opportunity due to the ramifications of burdensome student debt. At MedShadow, she reports on new findings and research on the side effects of prescription drugs. She is a graduate of Pace University.